Alert archive / Idaho / Wind Advisories in 2023

Wind Advisory 9, NWS Pocatello, ID

April 10, 2023Blaine County, Butte County, Custer County, Idaho

NWS Pocatello, ID issued this wind advisory at Apr 10, 2023, 2:34 AM MDT for Blaine County, Butte County, Custer County, Idaho. It took effect at Apr 11, 2023, 9:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2023, 2:34 AM MDT (08:34 UTC)
In effect from
Apr 11, 2023, 9:00 AM MDT
Expired
Apr 11, 2023, 4:02 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Butte County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 119 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2023-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2023-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2579 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WWUS75 KPIH 100834
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
234 AM MDT Mon Apr 10 2023

IDZ069>071-074-102100-
/O.NEW.KPIH.WI.Y.0009.230411T1500Z-230412T0300Z/
Lost River Range-Challis/Pahsimeroi Valleys-
Frank Church Wilderness-Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Challis, Clayton, 
and Copper Basin
234 AM MDT Mon Apr 10 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY...

* WHAT...Southwest winds 25 to 35 MPH with gusts of 40 to 50 MPH
  expected.

* WHERE...The Frank Church Wilderness, Big Lost Highlands, Challis
  and Pahsimeroi Valleys, and Lost River Range, including but not
  limited to Clayton, Challis, Willow Creek Summit, and the Copper
  Basin.

* WHEN...From 9 AM to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects before the winds begin.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

KSmith
4 follow-up statements
228 
WWUS75 KPIH 102026
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
226 PM MDT Mon Apr 10 2023

IDZ069>071-074-111130-
/O.CON.KPIH.WI.Y.0009.230411T1500Z-230412T0300Z/
Lost River Range-Challis/Pahsimeroi Valleys-
Frank Church Wilderness-Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Challis, Clayton, 
and Copper Basin
226 PM MDT Mon Apr 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MDT
TUESDAY...

* WHAT...Southwest winds 25 to 35 MPH with gusts of 40 to 50 MPH 
  expected.

* WHERE...The Frank Church Wilderness, Big Lost Highlands, 
  Challis and Pahsimeroi Valleys, and Lost River Range, 
  including but not limited to Clayton, Challis, Willow Creek 
  Summit, and the Copper Basin.

* WHEN...From 9 AM to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
410 
WWUS75 KPIH 110850
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
250 AM MDT Tue Apr 11 2023

IDZ069>071-074-112100-
/O.CON.KPIH.WI.Y.0009.230411T1500Z-230412T0300Z/
Lost River Range-Challis/Pahsimeroi Valleys-
Frank Church Wilderness-Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Challis, Clayton, 
and Copper Basin
250 AM MDT Tue Apr 11 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
THIS EVENING...

* WHAT...Southwest winds 25 to 35 MPH with gusts of 40 to 50 MPH 
  expected.

* WHERE...The Frank Church Wilderness, Big Lost Highlands, 
  Challis and Pahsimeroi Valleys, and Lost River Range, 
  including but not limited to Clayton, Challis, Willow Creek 
  Summit, and the Copper Basin.

* WHEN...From 9 AM to 9 PM today.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects before the winds begin.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

KSmith
762 
WWUS75 KPIH 112023
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
223 PM MDT Tue Apr 11 2023

IDZ069>071-074-120300-
/O.CON.KPIH.WI.Y.0009.000000T0000Z-230412T0300Z/
Lost River Range-Challis/Pahsimeroi Valleys-
Frank Church Wilderness-Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Challis, Clayton, 
and Copper Basin
223 PM MDT Tue Apr 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 MPH with gusts of 40 to 50 MPH 
  expected.

* WHERE...The Frank Church Wilderness, Big Lost Highlands, 
  Challis and Pahsimeroi Valleys, and Lost River Range, 
  including but not limited to Clayton, Challis, Willow Creek 
  Summit, and the Copper Basin.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
998 
WWUS75 KPIH 112202
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
402 PM MDT Tue Apr 11 2023

IDZ069>071-074-112315-
/O.CAN.KPIH.WI.Y.0009.000000T0000Z-230412T0300Z/
Lost River Range-Challis/Pahsimeroi Valleys-
Frank Church Wilderness-Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Challis, Clayton, 
and Copper Basin
402 PM MDT Tue Apr 11 2023

...WIND ADVISORY IS CANCELLED...

The threat of moderate winds has ended across the central
mountains today with much stronger winds noted across the divide
within Montana. Thus the Wind Advisory has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 9, 2:19 PM MDT, 12 hours 15 minutes earlier.

Area forecast discussion, Apr 9, 2:19 PM MDT, 12 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
219 PM MDT Sun Apr 9 2023

.SHORT TERM...Today through Monday night.
Dry conditions and a warming trend will persist over the next couple
days under a ridge of high pressure situated over the western U.S. A
more widespread area of the CWA will remain above freezing tonight
with high temperatures tomorrow likely running at least five degrees
warmer than those observed today. Low elevation areas will reach
into the upper 60s and could break 70 degrees tomorrow, with
widespread highs in the 40s and 50s in the mountain valleys. By
Monday night, the majority of southeast Idaho will not drop below
freezing. Flooding risk will continue to increase as we experience
extended periods of above freezing temperatures (see Hydrology
discussion below). Winds will begin to steadily increase Monday
afternoon into Tuesday as the ridge shifts east and the next upper
trough moves onshore. Models currently don't show precipitation
moving into the Central Mountains until around after midnight
Tuesday morning. Cropp

.LONG TERM...Tue through next Sun night.
On Tue the warm sector continues to linger over central and
eastern Idaho, with a moisture plume still limited to the central
Idaho mountains until Tue night as the precipitation spreads
eastward and southward. The upper level trough crosses through
during the day Thu; timing of this feature is uniform across the
guidance. Even the clusters agree with timing, it is only a matter
of magnitude. The magnitudes are siding with a moderately strong
trough. The warmth ends Tue afternoon with Wed highs cooling off
10 to 15 deg F. An additional 5 to 10 deg F of cooling occurs Thu,
at least for highs. The amount of overnight cooling is less sure
with more cold air in the GFS, but warmest afternoon highs will
struggle into the lower 50s until the upcoming weekend. By Sat,
the upper level ridge has built into western Idaho, so timing
continues to be consistent. The GFS warm up lags behind the ECMWF,
but either way it will not be as warm as the early part of this
week. The final issue is wind in the central Idaho mountains on
Tue morning through Tue evening. It appears that a Wind Advisory
is highly probable, and perhaps High Wind Warning, especially for
the higher elevations. The only fly in the ointment is that there
is not a lot of instability until much later. Messick

&&

.AVIATION...Axis of high pressure moves in tonight, clearing the
skies nearly completely of clouds. VSBY is also unlimited and wind
is primarily thermally-driven, so weather will have no impact on
aviation activity. Messick

&&

.HYDROLOGY...Conferred with Jefferson County officials today.
Melting continues during the daytime and requires diversion from
homes and roads. The warming trend in the temperatures may mean that
more than Shattuck Butte will start the melt process in earnest.
Flood Warning continues for areas bounded by Bassett Road on the
east, INL property on the West, and from the Bonneville County line
to the town of Roberts for the South to North bounds. All snow
covered areas continue under threat of sheet flooding, so have
continued the Flood Outlook. Currently the river forecast for the
Portneuf River at Pocatello is to rise above action stage
Wednesday into Thursday. Both the Portneuf near Topaz and the Bear
River at the Idaho/Utah border are forecast to reach near action
stage. Refer to our Hydrologic Outlook (ESF) for additional
details and suggested preparedness actions. Messick/Cropp

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:51 PM MDTAreal Flood AdvisoryPIHBonneville, Jefferson24 hr

Nearby

Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.